The Centers for Disease Control and Prevention (CDC) stated that 33,091 people died from opioid overdoses in 2015, which accounts for 63 percent of all drug overdose deaths in the same year. A recent report from the CDC found that drug deaths from fentanyl and other synthetic opioids, other than methadone, rose 72 percent in just one year, from 2014 to 2015.
Last year, the death of music icon Prince was linked to fentanyl and the prescription drug has become a source of concern for government agencies and law enforcement officials alike, as death rates from fentanyl-related overdoses and seizures have risen across the country.
What exactly is fentanyl?
According to the National Institute on Drug Abuse, fentanyl is a powerful synthetic opioid analgesic that is similar to morphine – but is 50 to 100 times more potent. It is a schedule II prescription drug, and it is typically used to treat patients with severe pain or to manage pain after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids. In its prescription form, fentanyl is known by such names as Actiq®, Duragesic® and Sublimaze®.
Like heroin, morphine and other opioid drugs, fentanyl works by binding to the body’s opioid receptors, which are found in areas of the brain that control pain and emotions.
When opioid drugs bind to these receptors, they can drive up dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation. But fentanyl’s effects resemble those of heroin and include drowsiness, nausea, confusion, constipation, sedation, tolerance, addiction, respiratory depression and arrest, unconsciousness, coma and death.
So why is abuse and misuse of fentanyl so dangerous?
When prescribed by a physician, fentanyl is often administered via injection, transdermal patch or in lozenges. However, the fentanyl and fentanyl analogs associated with recent overdoses are produced in clandestine laboratories.
This non-pharmaceutical fentanyl is sold in the following forms: as a powder; spiked on blotter paper; mixed with or substituted for heroin; or as tablets that mimic other, less potent opioids. Fentanyl sold on the street can be mixed with heroin or cocaine, which markedly amplifies its potency and potential dangers.
Users of this form of fentanyl can swallow, snort or inject it, or they can put blotter paper in their mouths so that the synthetic opioid is absorbed through the mucous membrane. Street names for fentanyl or for fentanyl-laced heroin include Apache, China Girl, China White, Dance Fever, Friend, Goodfella, Jackpot, Murder 8, TNT, and Tango and Cash.
Can misuse of fentanyl lead to death?
Opioid receptors are also found in the areas of the brain that control breathing rate. High doses of opioids, especially potent opioids such as fentanyl, can cause breathing to stop completely, which can lead to death. The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains fentanyl.
The United States Drug Enforcement Administration issued a nationwide alert in 2015 about the dangers of fentanyl and fentanyl analogues/compounds. Fentanyl-laced heroin is causing significant problems across the country, particularly as heroin use has increased in recent years.
If you or someone you know is struggling with substance use or addiction, please call the Parents Toll-Free Helpline at 1-855-DRUGFREE.
Sources: National Institutes on Drug Abuse, Centers for Disease Control and Prevention, Drug Enforcement Administration & Partnership for Drug Free Kids
Content is Informational Only:
The content of this site including text, graphics, images, and all other material are for informational purposes only. The information contained here is not intended to be a substitute for professional medical advice, diagnosis, or treatment. ALWAYS seek the advice of your physician or other qualified professional with any questions you may have regarding a medical condition. Do not disregard professional medical advice or delay in seeking it because of something you have read here!
If you are in a life-threatening situation or have a medical emergency, call your doctor or 911 immediately.